MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Pain (1994); Rupture (2208); Clinical Endoleak (4843)
Date of Event 03/13/2023
Type of Reportable Event Death
Event or Problem Description
The patient presented to the emergency department of cleveland martin north with abdominal pain.It was determined that the patient had an abdominal aortic aneurysm (aaa) rupture and required immediate intervention.The patient underwent an emergency endovascular aortic repair (evar) in the early morning of 13mar2023.The cook zenith flex aaa endovascular graft bifurcated main body was successfully placed below the renal arteries in the target landing zone.Due to access tortuosity and calcification, the iliac limbs were extended bilaterally to cover the external iliac access complications.After the placement of the grafts, it was discovered that the zenith flex aaa endovascular graft bifurcated main body had a type 1a endoleak.Balloon inflation was repeated to address the endoleak.The endoleak persisted.A cook sales representative was present for the case.The cook sales representative confirmed the planned landing zone (over the renal arteries) of the zenith flex with z-trak aaa endovascular graft main body extension (esbe-36-50-zt) with the physician.The physician made the decision to proceed with the placement of the zenith flex with z-trak aaa endovascular graft main body extension (esbe-36-50-zt) in the zenith flex aaa endovascular graft bifurcated main body and covered the renal arteries.After the procedure the patient was transferred to the critical care recovery room where they coded and then expired.It was reported that the patient expiration had no relation to the device implant.The focus of this report is the type 1a endoleak on the zenith flex aaa endovascular graft bifurcated main body (tffb-32-82-zt).A separate report with the patient identifier 391184 will be submitted for the same patient to capture the zenith flex with z-trak aaa endovascular graft main body extension (esbe-36-50-zt) that was placed over the renal arteries during the procedure to address a type 1a endoleak.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 04apr2023.The event was an emergent rupture with limited imaging.The aortic neck was described as angulated and short.A 46 coda balloon with hand inflation was used.Ballooning was completed in all overlaps and sealing stents.It is unknown if an autopsy report will be provided.A death certificate is not available for the investigation.The cause of death determined by the physician was a ruptured abdominal aortic aneurysm (aaa).The cook devices did not contribute to the patient's death.The device is not available for return at this time.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation - evaluation a cook sales representative reported to cook incorporated that a patient had died after the emergent placement of cook grafts in a patient with a ruptured aneurysm.The (b)(6) patient presented to the emergency department of cleveland martin north with abdominal pain.It was determined that the patient had an abdominal aortic aneurysm (aaa) rupture and required immediate intervention.The patient underwent an emergency endovascular aortic repair (evar) in the early morning of (b)(6) 2023.The cook zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-32-82-zt, lot 14425131) was successfully placed below the renal arteries in the target landing zone.The aortic neck was described as ¿angulated and short.¿ due to access tortuosity and calcification, the iliac limbs were extended bilaterally to cover the external iliac access complications.After the placement of the grafts, it was discovered that the zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-32-82-zt, lot 14425131) had a type 1a endoleak.A cook coda balloon (46) was hand inflated, and ballooning was completed in all overlaps and sealing stents.Ballooning was repeated to address the endoleak.The endoleak persisted.A cook sales representative was present for the emergent case.The cook sales representative confirmed the use and planned landing zone (over the renal arteries) of the zenith flex with z-trak aaa endovascular graft main body extension (esbe-36-50-zt) with the physician before placement.The physician made the decision to proceed with the placement of the zenith flex with z-trak aaa endovascular graft main body extension (esbe-36-50-zt) to address the type 1a endoleak on the zenith flex aaa endovascular graft bifurcated main body (rpn: tffb-32-82-zt, lot 14425131).As a result, the patient¿s renal arteries were covered with the zenith flex with z-trak aaa endovascular graft main body extension (esbe-36-50-zt).After the procedure the patient was transferred to the critical care recovery room where he coded and then expired.The cause of death determined by the physician was a ruptured abdominal aortic aneurysm (aaa).The complaint device was not returned to the manufacturer for investigation.Limited imaging was completed as the patient presented with rupture and was treated emergently.A death certificate is not available for the investigation.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Medical imaging was not provided for review.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 14425131 and related subassembly lots revealed no recorded non-conformances relevant to the failure mode.Evidence provided by the complaint facility, device history record, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: the device was packaged with ifu t_zaaaf_rev5.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing and enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiences reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.The zenith flex aaa endovascular graft with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.Successful patient selection requires specific imaging and accurate measurements; please see section 4.3 pre-procedure measurement technique and imaging.4.3 pre-procedure measurement techniques and imaging clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith flex aaa endovascular graft.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients: with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components, stent fracture or barb separation) and2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.5 adverse events 5.2 potential adverse events.Aneurysm enlargement.Aneurysm rupture and death.Claudication (e.G., buttock, lower limb).Endoleak.Endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion.Surgical conversion to open repair.7 patient selection and treatment.7.1 individualization of treatment.Additional considerations for patient selection include but are not limited to: patient¿s age and life expectancy.Co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity).Patient¿s suitability for open surgical repair.Patient¿s anatomical suitability for endovascular repair.Ability to tolerate general, regional, or local anesthesia.8 patient counseling information the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements are required and should be considered a lifelong commitment to the patient¿s health and well-being.Physicians must advise each patient that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up 12.1 general the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribed their follow-up relative to the needs and circumstance of each individual patient.The recommended imaging schedule is presented in table 12.1.1.This schedule was used in the pivotal trial and is recommended even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.The combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.Duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.Based on the information provided, no product returned nor medical imaging reviewed, and the results of the investigation, a definitive cause for the reported failure could not be established.And while the cause in this case is not known, it is possible that patient condition may have contributed to this incident.It was reported the patient had access tortuosity, calcification and the shape of the neck anatomy was angulated and short.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16636745
Report Number1820334-2023-00338
Device Sequence Number17952911
Product Code MIH
UDI-Device Identifier10827002484273
UDI-Public(01)10827002484273(17)231222(10)14425131
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/22/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-32-82-ZT
Device Lot Number14425131
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer04/04/2023
06/06/2023
Initial Report FDA Received Date03/29/2023
Supplement Report FDA Received Date04/12/2023
06/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ESBE-36-50-ZT, LOT 14890313; COOK 46 CODA BALLOON CATHETER; COOK ZSLE-11-107-ZT, LOT 15068498; COOK ZSLE-11-122-ZT, LOT 14425131; COOK ZSLE-11-90-ZT, LOT 14879637; COOK ZSLE-24-74-ZT, LOT 14382584
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age80 YR
Patient SexUnknown